Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 270, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2017, 4:42 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 4:42 PM CDT (21:42 UTC)
- Expired
- Aug 14, 2017, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:03 PM CDT | HAIL 0.75 | 14 N Bird City, KS | |
| Aug 14, 5:28 PM CDT | HAIL 1 | Mcdonald, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
243
WUUS53 KGLD 142142
SVRGLD
KSC023-153-NEC057-142230-
/O.NEW.KGLD.SV.W.0270.170814T2142Z-170814T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
342 PM MDT MON AUG 14 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in northwestern Kansas...
Northwestern Rawlins County in northwestern Kansas...
South central Dundy County in southwestern Nebraska...
* Until 430 PM MDT/530 PM CDT/
* At 342 PM MDT/442 PM CDT/, severe thunderstorms were located along
a line extending from 4 miles south of Benkelman to 8 miles
northeast of McDonald, and are nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Benkelman and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 10156 3993 10109 3974 10135 3993 10164
TIME...MOT...LOC 2142Z 188DEG 4KT 3999 10155 3989 10127
HAIL...1.50IN
WIND...60MPH
$$
JRM4 follow-up statements
503
WWUS53 KGLD 142147
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
347 PM MDT MON AUG 14 2017
KSC023-153-NEC057-142230-
/O.CON.KGLD.SV.W.0270.000000T0000Z-170814T2230Z/
Cheyenne KS-Rawlins KS-Dundy NE-
347 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
MDT/530 PM CDT/ FOR NORTHEASTERN CHEYENNE...NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...
At 347 PM MDT/447 PM CDT/, severe thunderstorms were located along a
line extending from 4 miles south of Benkelman to 9 miles northeast
of McDonald, and are nearly stationary.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Benkelman and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 10156 3993 10109 3974 10135 3993 10164
TIME...MOT...LOC 2147Z 188DEG 4KT 3999 10155 3989 10127
HAIL...2.00IN
WIND...60MPH
$$
JRM002
WWUS53 KGLD 142155
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
355 PM MDT MON AUG 14 2017
KSC023-153-NEC057-142230-
/O.CON.KGLD.SV.W.0270.000000T0000Z-170814T2230Z/
Cheyenne KS-Rawlins KS-Dundy NE-
355 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
MDT/530 PM CDT/ FOR NORTHEASTERN CHEYENNE...NORTHWESTERN RAWLINS
COUNTIES IN NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...
At 355 PM MDT/455 PM CDT/, severe thunderstorms were located along a
line extending from 3 miles south of Benkelman to 9 miles northeast
of McDonald, and are nearly stationary.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Benkelman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4007 10156 3996 10121 3977 10131 3993 10163
TIME...MOT...LOC 2155Z 188DEG 4KT 4000 10155 3990 10127
HAIL...1.75IN
WIND...60MPH
$$
JRM088
WWUS53 KGLD 142206
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
506 PM CDT MON AUG 14 2017
NEC057-142216-
/O.CAN.KGLD.SV.W.0270.000000T0000Z-170814T2230Z/
Dundy NE-
506 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNDY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3996 10121 3977 10131 3993 10163 4000 10158
4000 10140
TIME...MOT...LOC 2206Z 257DEG 3KT 3998 10157 3988 10128
$$
KSC023-153-142230-
/O.CON.KGLD.SV.W.0270.000000T0000Z-170814T2230Z/
Cheyenne KS-Rawlins KS-
506 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CHEYENNE AND NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 506 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Benkelman to 7 miles northeast of
McDonald, and are nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern Cheyenne and northwestern Rawlins Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3996 10121 3977 10131 3993 10163 4000 10158
4000 10140
TIME...MOT...LOC 2206Z 257DEG 3KT 3998 10157 3988 10128
HAIL...1.50IN
WIND...60MPH
$$
JRM096
WWUS53 KGLD 142224
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
524 PM CDT MON AUG 14 2017
KSC023-153-142232-
/O.EXP.KGLD.SV.W.0270.000000T0000Z-170814T2230Z/
Cheyenne KS-Rawlins KS-
524 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT
530 PM CDT...
This warning has been replaced with a new warning for much of
Cheyenne county and portions of western Rawlins county. Please refer
to that warning for updated information.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of the area.
LAT...LON 3996 10121 3977 10131 3993 10163 4000 10158
4000 10140
TIME...MOT...LOC 2222Z 188DEG 4KT 3999 10157 3989 10128
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:41 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 14, 3:41 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Goodland KS 241 PM MDT Mon Aug 14 2017 .SHORT TERM...(This evening through Tuesday) Issued at 236 PM MDT Mon Aug 14 2017 Across the Tri State region this afternoon...summer temperatures have returned to the area with locales currently seeing a range mainly from the mid 80s to the lower 90s...under mainly sunny/mostly sunny skies. SSE winds allowing for moist airmass with dewpts ranging from the mid 50s to the mid 60s. For the rest of the afternoon into the evening hours...increasing low level clouds expected from the west as a weak shortwave slowly works east from the NC Rockies. Some weak showers activity is currently working across the NC Colorado in tandem with the shortwave. Models do track the system out into the Plains Region later tonight and east of the CWA by Tuesday morning. Even after sunset...instability will remain over the region prompting the potential for some rw/trw...but below severe limits. Have continued trend of pops from previous shift keeping locales along and north of Interstate 70 seeing the best chances for precip. Overnight lows will be in the 60s. Have continued mention of patchy fog after midnight tonight to around 14z Tuesday. Going into Tuesday...similar airmass over the region as strong WAA on southerly flow will once again bring temps into the upper 80s to lower 90s. Models shift a stronger shortwave off the central Rockies northeast into the Plains Region. Convection is expected to begin by late afternoon and carry into the evening hrs. The approach of this system combined with the very unstable low level airmass will create the potential for severe wx. The SPC has the entire forecast area under a Slight Risk as a result. Large hail...damaging winds and even a few tornados are possible...especially along and north of the KS/NE border. With high PW values over an inch expected...locally heavy rainfall could bring about flash flooding issues to many locales. .LONG TERM...(Tuesday night through Monday) Issued at 238 PM MDT Mon Aug 14 2017 Tuesday night: 12Z model runs continue to show the potential for severe weather through the evening and even after midnight for much of the area. Model soundings show good severe weather parameters across the area, with the best dynamics along and north of the KS/NE border. 9Z SREF soundings for the McCook area show ample CAPE and 0- 6km bulk shear, but also have right arcing hodographs, strong SFC- 1km helicity, and PWATS over 1.75 inches. This means large hail, damaging winds, a few brief tornadoes, and heavy rainfall will be possible with any storms that form. Wednesday-Monday: After longwave trough traverses the area Wednesday, NW to zonal flow sets up aloft through Saturday. Upper level ridging on Sunday brings drier weather through Monday. Chance of showers and storms Thursday and Saturday evenings with the best chance of rain and storms coming Thursday night. Daytime highs warm through the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1121 AM MDT Mon Aug 14 2017 For KGLD and KMCK...VFR conditions expected through the period. Slight chance of thunderstorms across the area this evening. Omitted mention of VCTS or VCSH due to lack of confidence in where storm formation would be, if any. Skies should remain clear and winds light and out of a southerly direction through the morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...SME AVIATION...SME
Hazardous weather outlook, Aug 14, 4:41 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Mon Aug 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible this afternoon east of the Colorado border. Large hail up to half dollar size and wind gusts of 60 MPH are possible with the strongest storms through the early evening. Due to the slow storm motion and heavy rainfall, localized flooding is possible with any storms that develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... An active pattern will continue to produce isolated to scattered thunderstorms each day across the forecast area. The next best chance for severe thunderstorms will be Tuesday afternoon and evening. Large hail and damaging winds are the primary threats along with the potential for localized heavy rainfall leading to flash flooding as storms move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 14, 4:04 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Goodland KS 404 PM CDT MON AUG 14 2017 KSZ002-142130- Rawlins KS- 404 PM CDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL 430 PM CDT... At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of McDonald, or 12 miles southeast of Benkelman. This storm was nearly stationary. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northwestern Rawlins County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3984 10115 3987 10138 4000 10141 4000 10119 TIME...MOT...LOC 2104Z 253DEG 2KT 3995 10134 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:04 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
| Aug 13, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 47 min |
| Aug 13, 9:36 PM CDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 13, 9:43 PM CDT | Special Weather Statement | GLD | Greeley, Logan, Wichita | 62 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | GLD | Norton | 35 min |
| Aug 14, 4:04 PM CDT | Special Weather Statement | GLD | Rawlins | 26 min |
| Aug 14, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 27 min |
| Aug 14, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 46 min |
| Aug 14, 5:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| Aug 14, 5:36 PM CDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Aug 14, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Aug 14, 5:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| Aug 14, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 53 min |
| Aug 14, 6:58 PM CDT | Special Weather Statement | GLD | Cheyenne | 17 min |
| Aug 14, 12:37 AM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Aug 14, 12:41 AM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 34 min |
| Aug 14, 1:16 AM CDT | Special Weather Statement | GLD | Red Willow | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.